Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Morristown, TN

April 30, 2017Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 30, 2017, 3:39 PM CDT for Marion County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 3:39 PM CDT (20:39 UTC)
Expired
Apr 30, 2017, 4:30 PM CDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:18 PM CDTTSTM WND DMGJasper, TNTREES DOWN IN THE JASPER AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS54 KMRX 302039
SVRMRX
TNC115-302130-
/O.NEW.KMRX.SV.W.0063.170430T2039Z-170430T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
339 PM CDT SUN APR 30 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Western Marion County in eastern Tennessee...

* Until 430 PM CDT

* At 338 PM CDT, severe thunderstorms were located along a line
  extending from near Tullahoma to near Tims Ford Lake to 9 miles
  southeast of Huntland to near Skyline to near Section, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, South Pittsburg, Kimball, Monteagle, Orme, Fiery Gizzard
  S.p., Foster Falls S.p. and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for eastern
Tennessee.

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3514 8564
      3499 8555 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2038Z 244DEG 32KT 3534 8619 3515 8620 3496 8615 3480
8604 3461 8598

HAIL...0.75IN
WIND...60MPH
 
$$

SR
2 follow-up statements
524 
WWUS54 KMRX 302120
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
420 PM CDT SUN APR 30 2017

TNC115-302130-
/O.CON.KMRX.SV.W.0063.000000T0000Z-170430T2130Z/
Marion TN-
420 PM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN MARION COUNTY...

At 419 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Gruetli-Laager to near Tracy
City to 6 miles northwest of Kimball to near Bridgeport to 6 miles
northeast of Ider, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jasper, South Pittsburg, Kimball, Monteagle, Fiery Gizzard S.p.,
Foster Falls S.p. and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for eastern
Tennessee.

LAT...LON 3524 8582 3522 8577 3522 8574 3524 8569
      3529 8571 3529 8569 3514 8564 3499 8555
      3499 8573 3516 8582 3523 8583 3524 8583
TIME...MOT...LOC 2119Z 244DEG 32KT 3550 8580 3531 8581 3512 8576 3496
8565 3477 8559

HAIL...0.75IN
WIND...60MPH
 
$$

SR
531 
WWUS54 KMRX 302129
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
429 PM CDT SUN APR 30 2017

TNC115-302139-
/O.EXP.KMRX.SV.W.0063.000000T0000Z-170430T2130Z/
Marion TN-
429 PM CDT SUN APR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARION COUNTY WILL
EXPIRE AT 430 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for eastern
Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Central Marion County!

LAT...LON 3524 8582 3522 8577 3522 8574 3524 8569
      3529 8571 3529 8569 3514 8564 3499 8555
      3499 8573 3516 8582 3523 8583 3524 8583
TIME...MOT...LOC 2129Z 244DEG 32KT 3554 8571 3535 8572 3516 8567 3500
8556 3481 8550

$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:55 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 30, 1:55 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
255 PM EDT Sun Apr 30 2017

.SHORT TERM (tonight through Monday)...A boundary will continue
to approach the area from the west. Short term models seem to have
a better handle on this system...with rain beginning between 4
and 6 pm for southern plateau and southern TN...and moving SW to
NE through the night and early Monday morning. Instability is weak
with this system...but winds throughout the lower and mid levels
are around 40 kts or stronger. If any storm cores can access these
winds and pull them to the surface...damaging winds will cause
possible downed trees and powerlines across the area. PW values in
the southern Plateau and southern valley are around 1.2 to 1.4
which is around the 90th percentile for this time of year. This
system could produce locally heavy rainfall...with localized
flooding possible in the slower areas of this line.

Overnight temperatures will be several degrees above normal due
to the cloud cover and S to SW warm air and moisture advection
that remains.

A strong low level jet will move through the area overnight through
tomorrow afternoon. Winds with this system could gust to around 40
mph...with gusts of around 50 mph possible in the higher elevations.
Have issued a wind advisory for the entire area. With the recent
rainfall...could expect the possibility of a couple of trees
down...especially with the higher wind gusts. The system should move
east of the area by afternoon on Monday...with a few lingering light
scattered showers possible through the early evening. Temperatures
Monday will be a degree or two below normal with W to NW flow behind
the departing boundary.

.LONG TERM (Monday Night through Sunday)...By Monday night, the
cold front will be pushing east of the area, and dry, more
seasonable weather will be returning. It may still be a bit breezy
on Tuesday behind the frontal passage, especially across the
higher terrain along the mountains. By Wednesday, our next weather
system will be strengthening over the central US and will bring
rain and thunderstorm chances to our forecast area for Wednesday
night in Thursday. The system will continue to strengthen on
Thursday as it drags a cold front across our area, and the upper
low will take its time exiting the Mid-South. Wraparound moisture
on the back side of the low will result in a continuing
shower/isolated tstorm chances for the area on Friday and Friday
night. Conditions should gradually improve on Saturday with the
low finally lifting out of the area. The second half of the
weekend looks pleasant with sunny skies and seasonable
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             63  73  52  77 / 100  70  10  10
Knoxville McGhee Tyson Airport, TN  66  73  51  74 /  60  70  10  10
Oak Ridge, TN                       64  72  51  75 /  70  70  10  10
Tri Cities Airport, TN              66  73  48  70 /  50  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 11 PM this evening to 4 PM EDT Monday for
     Cherokee-Clay.

TN...Wind Advisory from 11 PM EDT /10 PM CDT/ this evening to 4 PM
     EDT /3 PM CDT/ Monday for Anderson-Bledsoe-Blount Smoky
     Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-NW
     Blount-North Sevier-Northwest Carter-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Wind Advisory from 11 PM this evening to 4 PM EDT Monday for Lee-
     Russell-Scott-Washington-Wise.

&&

JW/EMH
Hazardous weather outlook, Apr 30, 1:57 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Apr 30 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
257 PM EDT Sun Apr 30 2017 /157 PM CDT Sun Apr 30 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A line of showers and storms will move into the area this
evening into early Monday morning. The main threat associated
with these storms will be damaging straight line winds and locally
heavy rainfall.

Gusty winds are expected to continue and increase in speed through
Monday afternoon. A few of these gusts could reach 45
mph...especially in the higher elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No significant weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into Monday
morning.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:47 PM CDTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more29 hr
Apr 30, 4:18 PM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie27 min
Apr 30, 4:28 PM CDTSpecial Weather StatementMRXMarion32 min
Apr 30, 4:44 PM CDTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie31 min
Apr 30, 4:52 PM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie23 min
Apr 30, 4:54 PM CDTSpecial Weather StatementMRXBledsoe36 min
Apr 30, 5:06 PM CDTSpecial Weather StatementMRXHamilton24 min
Apr 30, 5:14 PM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie61 min
Apr 30, 5:33 PM CDTSpecial Weather StatementMRXMeigs42 min
Apr 30, 6:13 PM CDTSpecial Weather StatementMRXMcMinn, Meigs, Rhea, Roane47 min
Apr 30, 6:31 PM CDTSpecial Weather StatementMRXMorgan, Scott29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.